Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 228, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 4:02 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 2001, 4:02 PM EDT (20:02 UTC)
- Expired
- Oct 16, 2001, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Juniata County, PA, Perry County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 4:21 PM EDT | Thunderstorm Wind 50 E | Newport, PA | Trees were reported down in Newport, Duncannon, and Liverpool. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS51 KCTP 162003
SVRCTP
PAC067-099-162030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT TUE OCT 16 2001
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JUNIATA COUNTY IN PENNSYLVANIA
PERRY COUNTY IN PENNSYLVANIA
* UNTIL 430 PM EDT.
* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF RICHFIELD TO 3
MILES NORTHWEST OF SHERMANSDALE...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEWPORT AT 410 PM.
RICHFIELD AT 415 PM.
DUNCANNON AT 425 PM.
AMITY HALL AT 430 PM.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.
$$
LAT...LON 4070 7720 4054 7719 4034 7720 4040 7700
4057 7698 4067 7698
LAMBERT/GRUMM/DANGELOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 47 minutes earlier.
Area forecast discussion, Oct 16, 3:15 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT TUE OCT 16 2001 SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR COUNTY. STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS. THE LINE REACHED THE OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED ON THE ROOF. SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE SURGING IN BEHIND THE FRONT. UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY THE LATE EVENING. TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL HIGHLANDS. WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE. WINDS WILL REMAIN STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG W/NW JET THIS EVENING. GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME SPOTS. SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY MORNING. WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA. AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL HIGHLANDS. THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE SW. THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE WEEKEND. NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN TUE/WED OF NEXT WEEK. EXTENDED TEMPS MODERATE TO NEAR SEASONAL LEVELS. .CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL HIGHLANDS AND NW MOUNTAINS. RXR/ROGOWSKI
In the hours before
Local storm report, Oct 16, 10:10 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1010 AM EDT TUE OCT 16 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM 0.5 E HUGHESVILLE PA WIND DAMAGE
10/16/01 LYCOMING LARGE TREE AND SOME CABLES
DOWN. TELEPHONE POLE
SNAPPED IN HALF
ALONG ROUTE 118.
215 PM WOODLAND PA WIND DAMAGE
10/16/01 CLEARFIELD TREES AND TREE LIMBS DOWN ON
WIRES.
215 PM GREENFIELD TOWNSHIP PA WIND DAMAGE
10/16/01 BLAIR TREE DOWN IN BLUE KNOB
AREA.
225 PM HOUTZDALE PA WIND DAMAGE
10/16/01 CLEARFIELD TREES & WIRES DOWN.
230 PM HOLIDAYSBURG PA WIND DAMAGE
10/16/01 HUNTINGDON TREES DOWN EAST OF
TOWN. ROADS CLOSED.
240 PM PORT MATILDA PA TREE DOWN WEST OF PORT
10/16/01 CENTRE MATILDA ON ROUTE
322.
301 PM STATE COLLEGE PA 42 MPH WIND GUST
10/16/01 CENTRE WIND GUST AT NWS OFFICE IN
DOWNTOWN STATE COLLEGE.
330 PM WOODWARD PA A TREE DOWN IN WOODWARD
10/16/01 CENTRE ON ROUTE 45.
435 PM WILLIAMSPORT PA WIND DAMAGE
10/16/01 LYCOMING TRAINED SPOTTER
REPORTED NUMEROUS TREES
DOWN IN THE AREA.
437 PM UPPER FAIRFIELD TOWNSHIP PA WIND DAMAGE
10/16/01 LYCOMING MANY TREES DOWN ON ROUTES
87 AND 973.
438 PM WHITE DEER GOLF COURSE PA WIND DAMAGE
10/16/01 LYCOMING 60-70 MPH NON TSTM WIND
REPORTED BY A TRAINED
SPOTTER. LARGE TREE DOWN
2 FEET IN DIAMETER AND
35 FEET HIGH.
610 PM LOWER ALLEN TOWNSHIP PA WIND DAMAGE
10/16/01 CUMBERLAND TREES & WIRES DOWN
ALONG CREEK ROAD.
610 PM BERWICK PA WIND DAMAGE
10/16/01 COLUMBIA TREES & WIRES DOWN.
615 PM NEWPORT PA WIND DAMAGE
10/16/01 PERRY TREES DOWN ALONG ROUTE
849 AT NEWPORT AND
DUCANNON.
615 PM LIVERPOOL PA WIND DAMAGE
10/16/01 PERRY TREES DOWN.
MSESpecial weather statement, Oct 16, 2:04 PM EDT, 1 hour 58 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 PM EDT TUE OCT 16 2001 ...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON... A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS FROM THE WEST AT SPEEDS OF 45 TO 55 MPH. THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345 PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415 PM AND 5 PM. STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY DIFFICULT AS THE COLD FRONT PASSES. AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 53 min |
| Oct 16, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 49 min |
| Oct 16, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 24 min |
| Oct 16, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Sullivan | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.